Alert archive / Nebraska / Red Flag Warnings in 2017
Red Flag Warning 15, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Oct 27, 2017, 2:45 AM CDT for Phillips County, Rooks County, Kansas; 5 counties in Nebraska. It took effect at Oct 27, 2017, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2017, 2:45 AM CDT (07:45 UTC)
- In effect from
- Oct 27, 2017, 1:00 PM CDT
- Expired
- Oct 27, 2017, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Phillips County, KS, Rooks County, KS, Dawson County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -161 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
400 WWUS83 KGID 270745 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 245 AM CDT Fri Oct 27 2017 ...RED FLAG WARNING IN EFFECT ALONG AND WEST OF HIGHWAY 183... KSZ005-017-NEZ060-072-073-082-083-271700- /O.UPG.KGID.FW.A.0004.171027T1800Z-171028T0000Z/ /O.NEW.KGID.FW.W.0015.171027T1800Z-171028T0000Z/ Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan- 245 AM CDT Fri Oct 27 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017, 060, 072, 073, 082 AND 083... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 060 Dawson, Fire Weather Zone 072 Gosper, Fire Weather Zone 073 Phelps, Fire Weather Zone 082 Furnas and Fire Weather Zone 083 Harlan. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TIMING...This afternoon and early evening. * IMPACTS...Any fires that occur will spread rapidly...be difficult to contain...and will exhibit extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Kelley
2 follow-up statements
581 WWUS83 KGID 271650 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1150 AM CDT Fri Oct 27 2017 ...BREEZY NORTHWESTERLY WINDS AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON... KSZ005-017-NEZ060-072-073-082-083-280000- /O.CON.KGID.FW.W.0015.171027T1800Z-171028T0000Z/ Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan- 1150 AM CDT Fri Oct 27 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017, 060, 072, 073, 082 AND 083... * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 060 Dawson, Fire Weather Zone 072 Gosper, Fire Weather Zone 073 Phelps, Fire Weather Zone 082 Furnas and Fire Weather Zone 083 Harlan. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TIMING...This afternoon and early evening. * IMPACTS...Any fires that occur will spread rapidly...be difficult to contain...and will exhibit extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Rossi
428 WWUS83 KGID 272354 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 654 PM CDT Fri Oct 27 2017 KSZ005-017-NEZ060-072-073-082-083-280100- /O.EXP.KGID.FW.W.0015.000000T0000Z-171028T0000Z/ Phillips-Rooks-Dawson-Gosper-Phelps-Furnas-Harlan- 654 PM CDT Fri Oct 27 2017 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... Wind speeds have decreased enough to allow the red flag warning to expire, despite continued low relative humidity. Relative humidity will slowly recover tonight as temperatures drop. $$ Heinlein
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Oct 27, 12:41 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Oct 27, 12:41 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1241 AM CDT Fri Oct 27 2017
.SHORT TERM...(This evening through Friday night)
Issued at 423 PM CDT Thu Oct 26 2017
Certainly the biggest stories of these next 36 hours are: 1) A
continuation of strong winds through Friday afternoon (albeit
Friday will NOT be as windy as today)...2) the invasion of the
coldest airmass of the season-so-far, resulting in both our
coldest day (Friday) and night (Friday night) we have seen in
several months. There are also fire weather concerns for Friday
afternoon (see separate section below).
A look at current/recent weather conditions as of 4 PM/21Z:
Overall, today has been pretty much as advertised, but as is so
often the case around this part of the country, wind speeds have
generally spiked up at least 5 MPH higher than expected
(especially gusts). In general though, the entire CWA has seen/is
still seeing sustained winds 25-40 MPH, gusts frequently 45-55
MPH. We have even seen a handful of 58+ MPH "severe criteria"
gusts, including as high as 65 MPH at Ord airport, although this
has been the exception versus the rule. In hindsight, we probably
could have (should have?) issued a marginal High Wind Warning, but
with the majority of the very strongest gusts done for the day
that window of opportunity has passed. In the mid-upper levels,
water vapor satellite and short term model data clearly show a
potent shortwave trough translating out of the Dakotas into MN,
and its southwestern extension brushing down into Nebraska. At the
surface, strong pressure rises/tight gradient and deep mixing
between low pressure centered over the MN/WI border area and high
pressure centered over the Northern High Plains have promoted the
very strong winds. Although satellite shows quite a bit of cloud
cover (a mix of both cirrus and lower stratocumulus), what
few/weak returns we have seen on radar likely yielded no
precipitation at the surface. Temp-wise, actual highs for the
daylight hours were reached early in the day (mainly upper 50s-mid
60s), and we have since fallen off at least 5-10 degrees from
them.
Now looking ahead forecast-wise through these next 36 hours...
This evening/tonight:
The good news is that the loss of deeper daytime/diurnal mixing
will result in weaker winds post-sunset, but they will still be
rather strong by most folks' definition, with sustained speeds of
AT LEAST 20-25 MPH/gusts 30-35 MPH continuing through the night.
Although these winds will preclude ideal cooling conditions (and
almost certaintly keep frost from forming), the brute force of
cold air advection will keep driving down temps, with lows aimed
from low-mid 20s west to upper 20s east. The Freeze Warning
continues for our 6 KS counties, where the growing season is still
considered "active". Any light wintry precip overnight should
remain at least a few hundred miles northeast and perhaps also
southwest of our CWA.
Friday daytime:
The coldest day of the season so far, hands down. For one, morning
wind chill values will start out in the 8-17 range most areas,
which will feel downright frigid compared to what we have been
used to! Despite what should be plenty of sun as the day goes on,
actual high temps should only reach the low-mid 40s most areas,
perhaps upper 40s southwest. Although it will NOT be as windy as
today, it will still be "windy" with sustained speeds commonly
20-30 MPH and gusting up to around 35 MPH (these speeds were
raised roughly 5 MPH from previous forecast). As a result, even
afternoon wind chill values will be down in the 30s.
Friday evening/overnight:
FINALLY, surface high pressure builds in enough in the wake of the
departing system to allow winds to ease to 10 MPH-or-less through
much of the night (especially post-midnight). This combo of
lighter winds/mainly clear skies will set the stage for a "very
hard" freeze, and low temps were tweaked down a bit more, now
aimed from 16-22 in most areas. Despite the much lighter winds,
those venturing out around sunrise Saturday will be greeted by
wind chill values in the 10-15 range.
.LONG TERM...(Saturday daytime through Thursday)
Issued at 423 PM CDT Thu Oct 26 2017
General overview of this 6-day period, including precip:
Overall, no noteworthy changes will be noted from the previous
forecast package. We are still looking at a MOSTLY dry and
generally near to slightly below average temperature regime,
albeit a touch of a "roller coaster", as the flow aloft gradually
transitions from more northerly to more west-northwesterly.
Although not expected to be a major/impactful event, this latest
package does introduce a small chance for perhaps a rain/snow mix
late Sunday night into Monday morning, thus "ruining" what had
been a completely dry official forecast. With this uncertain
precip chance still 3+ days away though, don't be surprised if
this chance fluctuates/flip-flops with time. Beyond Monday, there
are very subtle hints of some minor precip potential in-or-near
our local domain between Tues night-Wed night, but these chances
are solidly too-low to include for now.
Temperature overview:
As mentioned, although these 6 days as a whole should average out
at least slightly below average for late Oct-early Nov, there will
be some fluctuations. Starting off Saturday, our temp recovery
gets underway as a slightly warmer airmass advects in from the
west, promoting highs aimed mainly low-mid 50s. More importantly
for most folks, winds will be considerably lighter than
today/Friday, largely no more than 10-15 MPH. Sunday then looks a
bit breezier (probably more so 15-20 MPH at times), but it also
keeps trending warmer and we now have highs ranging from mid 60s
northeast to low 70s southwest, making for easily the mildest day
of the next week. Already late Sunday, the next cold front will be
racing southward across the region, knocking down readings 15-20
degrees for Monday with only upper 40s-low 50s. Similar chilly
highs stick around for Tuesday (Halloween), before a modest warm-
up closer to 60 degrees is slated for Wednesday. Thursday carries
the usual uncertainty of a Day 7 temp forecast, but despite signs
of a small cool-down we are still calling for highs 50s most
areas. Briefly touching on low temps, most nights will fluctuate
between the 20s and 30s, but nothing currently looks quite as cold
as Friday night will be.
Fire weather/winds:
There could be a few other days beyond Friday with marginal/near-
critical fire weather concerns, but nothing that looks "obvious"
at this juncture. As for winds, no days look nearly as windy as
today, but the best candidates for at least breezy days appear to
be Sunday, Monday, Wednesday.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 1240 AM CDT Fri Oct 27 2017
Significant Wx: Winds remain strong/gusty from N or NNW.
Tonight: VFR CIGs between 3-4K ft should eventually break up to
SCT. There is some uncertainty in cloud cover though. N-NNW winds
around 20 kts with occasional gusts 30-35 kts. Confidence: Medium
Fri: VFR. Most models are indicating FEW-SCT 2500 ft before 17Z.
However...the RAP is insisting MVFR CIGs thru mid-afternoon. In
this cold air mass...that is very plausible...but this air mass is
dry as well. Follow later TAFs as we monitor this possibility. NNW
winds roughly 20-30 kts. Confidence: Medium
Fri Eve: VFR SKC. Winds NW 6-12 kts. Confidence: High
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from this afternoon through this evening for
NEZ060-072-073-082-083.
KS...Fire Weather Watch from this afternoon through this evening for
KSZ005-017.
Freeze Warning until 9 AM CDT this morning for KSZ005>007-
017>019.
&&
SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...KelleyHazardous weather outlook, Oct 26, 7:17 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 717 PM CDT Thu Oct 26 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 717 PM CDT Thu Oct 26 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. This evening and overnight, it will remain quite breezy with gusts of 30 to 40 mph from the north northwest being common common. A widespread freeze is expected across the entire area late tonight into Friday morning. A Freeze Warning is in effect for north central Kansas, where the growing season is still considered active. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. On Friday afternoon, despite chilly temperatures, the combination of gusty northwest winds and low relative humidity will promote at least near-critical fire weather conditions for much of the outlook area, especially near and west of the Highway 281 corridor. The overall-worst, critical fire weather conditions will focus mainly west of a line from Lexington to Alma Nebraska, to Plainville Kansas, where a Fire Weather Watch has been issued. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
In the hours before
Local storm report, Oct 26, 8:57 PM CDT, 5 hours 48 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Hastings NE
857 PM CDT Thu Oct 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Non-Tstm Wnd Gst 1 NW Ord 41.62N 98.95W
10/26/2017 M65 MPH Valley NE ASOS
ASOS STATION ODX, ORD AIRPORT.
1004 AM Non-Tstm Wnd Gst Hastings Airport 40.60N 98.43W
10/26/2017 M62 MPH Adams NE ASOS
peak northerly gust so far today.
0152 PM Non-Tstm Wnd Gst Ord Airport 41.62N 98.95W
10/26/2017 M58 MPH Valley NE ASOS
0432 PM Non-Tstm Wnd Gst Grand Island Airport 40.97N 98.31W
10/26/2017 M57 MPH Hall NE ASOS
Correction to earlier LSR.
0336 PM Non-Tstm Wnd Gst Grand Island Airport 40.97N 98.31W
10/26/2017 M56 MPH Hall NE ASOS
1038 AM Non-Tstm Wnd Gst Ord Airport 41.62N 98.95W
10/26/2017 M55 MPH Valley NE ASOS
peak northerly gust so far today.
0125 PM Non-Tstm Wnd Gst Aurora Airport 40.89N 97.99W
10/26/2017 M51 MPH Hamilton NE AWOS
peak gust per 20 minute obs.
1024 AM Non-Tstm Wnd Gst 4 ENE Kearney 40.73N 99.01W
10/26/2017 M51 MPH Buffalo NE AWOS
peak gust so far today at Kearney Regional
Airport.
&&Nearby
Red Flag Warnings in Nebraska, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.